March 23rd, 2015
Dangerous Interaction: New Hepatitis C Drug and Old Arrhythmia Drug
Late last week Gilead Sciences issued a warning about a rare but potentially fatal interaction between its stellar new hepatitis C drug sofosbuvir and amiodarone, a potent but tricky antiarrhythmic agent. Sofosbuvir is marketed as Sovaldi and, in combination with another antiviral agent, as Harvoni. Amiodarone is a class III antiarrhythmic with a number of different side effects and an extremely long half-life. Its use is generally reserved for difficult cases.
The company reported nine cases of symptomatic bradycardia. One patient died of a cardiac arrest and three patients received a pacemaker. Six cases occurred during the first day of treatment with sofosbuvir. Several patients were taking additional antiviral agents and seven patients were also taking a beta blocker. The company said the mechanism of action for the interaction is unknown.
Paul Sax, an infectious diseases specialist at the Brigham and Women’s Hospital, said that “this is a very uncommon drug-drug interaction. In the short-term, I anticipate it will have almost no effect on prescribing practices.”
A Baird analyst also said it is unlikely that the news will have a significant impact on the use of sofosbuvir. He estimated that there were about 1,000 patients taking amiodarone among the more than 200,000 patients who have received sofosbuvir so far. He noted that the baseline bradycardia risk for amiodarone by itself is about 2.5% per year.
The company said that the co-administration of sofosbuvir and amiodarone is not recommended. In cases where there is no alternative to co-adminstration, Gilead recommends close cardiac monitoring of patients, including monitoring in the hospital for the first 48 hours of treatment.